Alert archive / Florida / Coastal Flood Statements in 2020
Coastal Flood Statement 9, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Sep 30, 2020, 10:32 PM EDT for Monroe County, Florida. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2020, 10:32 PM EDT (02:32 UTC)
- Expired
- Oct 1, 2020, 6:00 PM EDT
- In force
- 19 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
646 WHUS42 KKEY 010232 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1032 PM EDT Wed Sep 30 2020 FLZ076>078-011045- /O.NEW.KKEY.CF.S.0009.201001T0232Z-201001T1800Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 1032 PM EDT Wed Sep 30 2020 * WHAT...Minor saltwater flooding. * WHERE...Florida Keys. * WHEN...Through Thursday afternoon. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...For the Lower and Middle Keys, minor saltwater flooding will occur mainly around the times of high tide Thursday morning into Thursday afternoon. For the Upper Keys, water levels will tend to stay high for the Bayside communities of Key Largo, with very little relief at low tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
2 follow-up statements
393 WHUS42 KKEY 011320 CFWKEY Coastal Hazard Message National Weather Service Key West FL 920 AM EDT Thu Oct 1 2020 FLZ076>078-012200- /O.EXT.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 920 AM EDT Thu Oct 1 2020 * WHAT...Minor saltwater flooding. * WHERE...Florida Keys. * WHEN...Through early this evening. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...For the Lower and Middle Keys, minor saltwater flooding will occur mainly around the times of high tide late this morning and afternoon. For the Upper Keys, water levels will tend to stay high for the Bayside communities of Key Largo, with very little relief at low tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
584 WHUS42 KKEY 012204 CFWKEY Coastal Hazard Message National Weather Service Key West FL 604 PM EDT Thu Oct 1 2020 FLZ076-021000- /O.EXP.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/ /O.NEW.KKEY.CF.S.0010.201001T2204Z-201002T1000Z/ Monroe Upper Keys- 604 PM EDT Thu Oct 1 2020 * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys, especially Bayside communities. * WHEN...Through late tonight. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ FLZ077-078-012315- /O.EXP.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/ Monroe Middle Keys-Monroe Lower Keys- 604 PM EDT Thu Oct 1 2020 * WHAT...Minor saltwater flooding has ended. High tides are expected again beginning around October 12, and additional statements may be needed at that time. * WHERE...Lower and Middle Florida Keys. && $$ Kasper
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 30, 3:48 PM EDT, 6 hours 44 minutes earlier.
Area forecast discussion, Sep 30, 3:48 PM EDT, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Key West FL 348 PM EDT Wed Sep 30 2020 .DISCUSSION... Water vapor imagery depicts an upper-level trough encroaching on our Gulf waters. The front is much less potent than it was as it moved through the Deep South and Gulf of Mexico, highlighted by the relatively weak northeasterly flow over much of west-central Florida as well as modest drop in dewpoints behind the front in the vicinity of Fort Meyers. Scattered showers associated with the front are prevalent in the outer Gulf waters, including near the Dry Tortugas. For tonight, winds are expected to back northeast from west to east across the Florida Keys this evening and overnight as the front approaches and eventually stalls near the island chain. The light northeasterly flow will promote scattered showers and thunderstorms for the overnight period continuing into tomorrow. Model consensus continues to show an extended very wet period for the Florida Keys Thursday night through at least Saturday night. The stalled front will interact with a broad area of low pressure near the Bay of Campeche that is expected to develop Thursday night and Friday. This setup occurs quite often this time of year and typically results in periods of heavy rain for the Florida Keys. Widespread rainfall totals will likely be on the order of several inches for much of the island chain, although exact amounts remain uncertain at this time. Combined with continuing above normal tides, flooding will be the primary concern during this period, especially for the more flood-prone areas in the Lower Keys. The forecast becomes a little more uncertain after Saturday night. The aforementioned broad low pressure will interact with an approaching tropical wave that is currently located in the west- Central Caribbean. The interaction of these two features will largely dictate our forecast for the extended period. Have elected to nudge pops to near climatology after Sunday until the details of this interaction are nailed out. && .MARINE... Light south to southwest breezes will back northeast overnight across the coastal waters of the Florida Keys. A cold front will stall in the vicinity of the Florida Keys tonight. Northeast breezes are expected freshen on Friday, and moderate to occasionally fresh northeast to east breezes are expected Friday night through Sunday night. A Small Craft Advisory may be required for portions of the coastal waters of the Florida Keys Friday night and Saturday as northeast breezes freshen. Winds may slacken Sunday before possibly freshening again thereafter. && .AVIATION... VFR and variable breezes will prevail at the MTH terminal through the evening. A stalled cold front over the southeastern Gulf of Mexico, in conjunction with an active Lower Keys cloud line, will introduce rain/thunder chances for EYW for at least the next hour or two. If decaying thunderstorms can collapse to the southeast this evening, then these rain/thunder chances will persist for EYW into the evening. Finally, light easterly breezes will push into the island chain overnight, introducing chances for showers and thunderstorms at the both terminals. Prepare for brief periods of MVFR CIGS, IFR VIS, and localized convective wind gusts 20 to 25 knots within any thunderstorms near the terminals. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...BT Aviation/Nowcasts....CLR Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 30, 9:32 AM EDT, 13 hours before
Hazardous Weather Outlook National Weather Service Key West FL 932 AM EDT Wed Sep 30 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-011100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 932 AM EDT Wed Sep 30 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible today, mainly in the afternoon. The primary thunderstorm hazards will be cloud to surface lightning strikes and locally gusty winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Showers and thunderstorms are likely from Thursday through at least Sunday. The heaviest rainfall is expected to occur between Thursday night and Saturday night. Widespread rainfall amounts between three to seven inches are expected at this time, although there remains some uncertainty in the exact rainfall totals. The combination of heavy rainfall and high astronomical tides may lead to periods of localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Sep 30, 5:57 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
557 PM EDT WED SEP 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM WATER SPOUT 3 SW NILES CHANNEL BRID 24.63N 81.46W
09/30/2020 GMZ044 FL FIRE DEPT/RESCUE
MONROE COUNTY DEPUTY FIRE MARSHAL REPORTED A SHORT-LIVED
WATERSPOUT SOUTH OF CUDJOE KEY, OBSERVED FROM THE PINE
CHANNEL BRIDGE. THE CONDENSATION CLOUD EXTENDED ABOUT
HALFWAY DOWN FROM THE CLOUD BASE. VIEW OF THE SURFACE WAS
OBSTRUCTED SO IT IS UNKNOWN IF A SPRAY RING WAS PRESENT.
DURATION WAS APPROXIMATELY 3 TO 4 MINUTES BEFORE IT WAS
OBSCURED BY A NEARBY HEAVY SHOWER. LOCATION ESTIMATED
BASED ON RADAR.
&&
ROSSLocal storm report, Sep 30, 9:07 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
907 PM EDT WED SEP 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM WATER SPOUT 3 SW NILES CHANNEL BRID 24.63N 81.46W
09/30/2020 GMZ044 FL FIRE DEPT/RESCUE
MONROE COUNTY DEPUTY FIRE MARSHAL REPORTED A WATERSPOUT
SOUTH OF CUDJOE KEY, OBSERVED FROM THE PINE CHANNEL
BRIDGE. ADDITIONAL REPORTS WERE RECEIVED VIA SOCIAL MEDIA
THAT SHOWED A MATURE, THIN WATERSPOUT, TILTED ABOUT 20
DEGREES WITH A VISIBLE SPRAY RING. DURATION WAS
APPROXIMATELY 10 MINUTES BEFORE IT WAS OBSCURED BY A
NEARBY HEAVY SHOWER. LOCATION ESTIMATED BASED ON RADAR
AND VIDEO.
&&
STORM REPORT UPDATED TO ACCOUNT FOR NEW INFORMATION RECEIVED VIA
SOCIAL MEDIA, INCLUDING TIME OF OCCURRENCE, MATURITY OF WATERSPOUT,
PRESENCE OF A SPRAY RING, AND DURATION.
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 6:04 PM EDT | Coastal Flood Statement | KEY | Monroe | 29 hr |
Nearby
Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.